DEAR DOCTOR K:
I recently had a stent placed and am now taking warfarin. I hear this medicine causes bleeding. Is it really necessary for me to take it?
Warfarin is an anticoagulant, or blood thinner. It decreases your blood’s ability to clot. There are times when we need our blood to form clots. If we cut our skin and it starts bleeding, or if an ulcer in our stomach starts bleeding, we need the bleeding to stop. When the blood forms clots, bleeding stops.
On the other hand, some conditions tend to increase the tendency of the blood to clot. Some people inherit genes that make their blood clot more easily. A stent in an artery of the heart, like you have, makes the blood clot more easily.
Stents are wire mesh cylinders that open up the middle of an artery that is partially blocked by cholesterol-rich plaque, or atherosclerosis. Widening the artery improves the flow of blood to a part of the heart. However, if a clot forms inside the stent, it can cause the very thing the stent is supposed to prevent: a heart attack.
For that reason, people are given any of several “blood-thinning” drugs to reduce the risk of clots for at least a year after a stent is placed. Blood-thinning drugs other than warfarin are often used.
You might ask the doctor who prescribed the warfarin why he or she chose that particular blood thinner. My guess is that you have another condition that is best treated with warfarin. That could be the irregular heart rhythm called atrial fibrillation, an artificial heart valve, or blood clots in the legs (deep venous thrombosis), some of which may travel to the lungs (pulmonary embolus).
Anyone taking warfarin should be regularly monitored with a blood test called a protime/INR. This test tells if the blood is thinned just the right amount. The dose of warfarin is adjusted depending on the result.
The effects of warfarin on blood clotting can be influenced by other drugs you may be taking. For example, some antibiotics and antifungal drugs increase warfarin’s blood-thinning ability; others do the opposite. So be sure the doctor who is prescribing warfarin knows if you start a new medicine or stop an old one.
For example, another doctor that you see may start or stop a medicine. Although he or she should inform the doctor prescribing the warfarin of the change, don’t assume that’s happened. And if you get an over-the-counter drug at the drugstore, let the doctor know.
If you are prescribed a new medicine since your last protime/INR test, you can find out online if that new medicine might have an interaction with the warfarin. Type “drug-drug interaction checker” into a search engine; you’ll find sites that make this easy for you. Many doctors use computerized systems that check this for them when they are ordering a new medicine, but double-check yourself to be sure.
(This column is an update of one that ran originally in August 2012.)